Advertisement

Economic Theory

, Volume 68, Issue 4, pp 935–965 | Cite as

Nash and Bayes–Nash equilibria in strategic-form games with intransitivities

  • Oriol Carbonell-NicolauEmail author
  • Richard P. McLean
Research Article

Abstract

We study games with intransitive preferences that admit skew-symmetric representations. We introduce the notion of surrogate better-reply security for discontinuous skew-symmetric games and elucidate the relationship between surrogate better-reply security and other security concepts in the literature. We then prove existence of behavioral strategy equilibrium for discontinuous skew-symmetric games of incomplete information (and, in particular, existence of mixed-strategy equilibrium for discontinuous skew-symmetric games of complete information), generalizing extant results.

Keywords

Skew-symmetric game Bayesian game Existence of Nash equilibrium Discontinuous game Behavioral strategy 

JEL classification

C72 

References

  1. Allison, B.A., Lepore, J.J.: Verifying payoff security in the mixed extension of discontinuous games. J. Econ. Theory 152, 291–303 (2014)CrossRefGoogle Scholar
  2. Balder, E.J.: Generalized equilibrium results for games with incomplete information. Math. Oper. Res. 13, 265–276 (1988)CrossRefGoogle Scholar
  3. Barelli, P., Meneghel, I.: A note on the equilibrium existence problem in discontinuous games. Econometrica 81, 813–824 (2013)CrossRefGoogle Scholar
  4. Carbonell-Nicolau, O., McLean, R.P.: On the existence of Nash equilibrium in Bayesian games. Math. Oper. Res. 43, 100–129 (2018)CrossRefGoogle Scholar
  5. Carmona, G.: Existence and Stability of Nash Equilibrium. World Scientific Publishing, Singapore (2013)CrossRefGoogle Scholar
  6. Carmona, G., Podczeck, K.: Existence of Nash equilibrium in ordinal games with discontinuous preferences. Econ. Theory 61, 457–478 (2016)CrossRefGoogle Scholar
  7. Dasgupta, P., Maskin, E.: The existence of equilibrium in discontinuous economic games, I: theory. Rev. Econ. Stud. 53, 1–26 (1986)CrossRefGoogle Scholar
  8. Fishburn, P.C., Rosenthal, R.W.: Noncooperative games and nontransitive preferences. Math. Soc. Sci. 12, 1–7 (1986)CrossRefGoogle Scholar
  9. Fishburn, P.C.: Nonlinear Preference and Utility Theory. The Johns Hopkins University Press, Baltimore (1988)Google Scholar
  10. Fishburn, P.C.: Nonlinear Preference and Utility Theory. Prentice Hall, Englewood Cliffs (1988)Google Scholar
  11. He, W., Yannelis, N.C.: Existence of equilibria in discontinuous Bayesian games. J. Econ. Theory 162, 181–194 (2016)CrossRefGoogle Scholar
  12. He, W., Yannelis, N.C.: Existence of Walrasian equilibria with discontinuous, non-ordered, interdependent and price-dependent preferences. Econ. Theory 61, 497–513 (2016)CrossRefGoogle Scholar
  13. McLennan, A., Monteiro, P.K., Tourky, R.: Games with discontinuous payoffs: a strengthening of Reny’s existence theorem. Econometrica 79, 1643–1664 (2011)CrossRefGoogle Scholar
  14. Monteiro, P.K., Page, F.H.: Uniform payoff security and Nash equilibrium in compact games. J. Econ. Theory 134, 566–575 (2007)CrossRefGoogle Scholar
  15. Nessah, R.: Generalized weak transfer continuity and the Nash equilibrium. J. Math. Econ. 47, 659–662 (2011)CrossRefGoogle Scholar
  16. Nessah, R., Tian, G.: On the existence of Nash equilibrium in discontinuous games. Econ. Theory 61, 515–540 (2016)CrossRefGoogle Scholar
  17. Prokopovych, P.: The single deviation property in games with discontinuous payoffs. Econ. Theory 53, 383–402 (2013)CrossRefGoogle Scholar
  18. Prokopovych, P., Yannelis, N.C.: On the existence of mixed strategy Nash equilibria. J. Math. Econ. 52, 87–97 (2014)CrossRefGoogle Scholar
  19. Reny, P.J.: On the existence of pure and mixed strategy Nash equilibria in discontinuous games. Econometrica 67, 1029–1056 (1999)CrossRefGoogle Scholar
  20. Reny, P.J.: Nash equilibrium in discontinuous games. Econ. Theory 61, 553–569 (2016)CrossRefGoogle Scholar
  21. Reny, P.J.: Introduction to the symposium on discontinuous games. Econ. Theory 61, 423–429 (2016)CrossRefGoogle Scholar
  22. Reny, P.J.: Equilibrium in discontinuous games without complete or transitive preferences. Econ. Theory Bull. 4, 1–4 (2016)CrossRefGoogle Scholar
  23. Savage, L.J.: Foundations of Statistics. Dover Publications, New York (1972)Google Scholar
  24. Shafer, W.J.: The non-transitive consumer. Econometrica 42, 913–919 (1974)CrossRefGoogle Scholar
  25. Simon, L.K.: Games with discontinuous payoffs. Rev. Econ. Stud. 54, 569–597 (1987)CrossRefGoogle Scholar
  26. Tian, G.: Generalizations of the FKKM theorem and the Ky Fan minimax inequality, with applications to maximal elements, price equilibrium, and complementarity. J. Math. Anal. Appl. 170, 457–471 (1992)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of EconomicsRutgers UniversityNew BrunswickUSA

Personalised recommendations